Alabama, 2007

Tornadoes and Flash Flooding in Alabama, January 7, 2007

January 7, 2007 · NWS BMX · 9 events in 7 counties and zones

A passing cold front sparked off several severe thunderstorms in Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$378,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A passing cold front sparked off several severe thunderstorms in Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 7, 2:39 PM CST, 38 minutes earlier.

Area forecast discussion, Jan 7, 2:39 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CST SUN JAN 7 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
AT 20Z A LINE OF THUNDERSTORMS WAS MOVING ACROSS CENTRAL ALABAMA
EXTENDING FROM ONEONTA TO BIRMINGHAM TO SELMA. THE COLD FRONT
ASSOCIATED WITH THIS LINE OF STORMS IS JUST TO THE WEST. THERE IS
60 PLUS DEGREE DEW POINTS ASSOCIATED WITH THIS FRONT ALL ACROSS
CENTRAL ALABAMA. AT ANB AT 20Z IT WAS 71 OVER 66 AND AT TOI IT
WAS 72 OVER 68. SEVERE STORMS ALONG AND SOUTH OF THE INTERSTATE
20/59 CORRIDOR WILL BE POSSIBLE THROUGH 8 PM TONIGHT. THE SAVING
FACTOR COULD BE THAT IS IS QUITE WARM ALOFT KEEPING THE INSTABILITY
IN CHECK.

ONCE THE FRONT EXITS THE AREA TOMORROW MORNING MORE STABLE AND
COOLER AIR WILL FILTER IN AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST.

TONIGHT...STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS EVENING AND
WILL HAVE CATEGORICAL POPS FOR THE EAST TO SLIGHT CHANCE WEST.
THERE WILL BE GUSTY WINDS ON THE BACK SIDE OF THIS FRONT AND IT
WILL BE CLOSE TO LAKE WIND ADVISORY CRITERIA LATE TONIGHT AND
TOMORROW. AS OF THIS TIME WILL ALLOW THE EVENING SHIFT AND
MIDNIGHT SHIFT TO RE-EVALUATE THE NEED TO ISSUE A LAKE WIND ADVISORY.

STARTING TOMORROW IT WILL BE DRY THROUGH WEDNESDAY NIGHT. CLOUDS
WILL CLEAR OUT TOMORROW LEAVING A TEMPERATURE FORECAST. A
SECONDARY DRY FRONT WILL MOVE THROUGH MONDAY NIGHT. MORNING LOWS
WEDNESDAY MORNING WILL BE THE COLDEST IN A WHILE WITH MOST
LOCATIONS GOING BELOW FREEZING.

.LONG TERM...THURSDAY THROUGH SUNDAY...

THE HIGH PRESSURE THAT HAS BEEN ACROSS THE SOUTHEAST WILL SLIDE EAST
ON THURSDAY AS THE NEXT STORM SYSTEM SLOWLY MOVES OUT OF THE
ROCKIES.  GOOD SOUTHWEST FLOW WILL BE PRESENT ACROSS CENTRAL
ALABAMA.  THERE WILL BE A SLIGHT CHANCE FOR SHOWERS STARTING
THURSDAY NIGHT AS THE ATMOSPHERE BECOMES MORE MOIST FROM THE TOP
DOWN.  STARTING SATURDAY WILL INCREASE THE RAIN TO CHANCE AS THE
FRONT MOVES INTO WESTERN ALABAMA.  ADDED ISOLATED THUNDERSTORMS FOR
SATURDAY NIGHT AND SUNDAY WITH THE COLD FRONT.

DIDN/T GO FAR FROM GUIDANCE FOR TEMPERATURES.

&&

.AVIATION...18Z DISCUSSION.

COLD FRONT APPROACHING TCL AS OF 18Z. ITS EASTWARD PROGRESSION
MIGHT BE A LITTLE FASTER THAN ORIGINALLY ANTICIPATED...SO A FASTER
ARRIVAL AND DEPARTURE TIME OF THUNDERSTORMS THAN PREVIOUS TAFS.
POST FRONTAL SHOWERS NOT THAT EXPANSIVE MAYBE 75 TO 100 MILES
BEHIND THE FRONT. THIS GENERAL TREND SHOULD CONTINUE THROUGHOUT
THE EVENT. ADDITIONALLY...SURFACE WINDS HAVE INCREASED ENOUGH TO
REMOVE WIND SHEAR.

IN SHORT...IFR TO MVFR CONDITIONS EXPECTED THROUGH AT LEAST 10Z WITH
CLEARING BY 15Z. THERE IS ABOUT A TWO HOUR WINDOW AS THE FRONT
PASSES BY EACH LOCATION FOR THUNDERSTORMS...THEN LIGHT SHOWERS
FOLLOWED BY A SLOW CLEARING PROCESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     39  51  29  49  28 /  60   0   0   0   0
ANNISTON    45  51  31  51  25 /  80   0   0   0   0
BIRMINGHAM  40  49  32  53  28 /  60   0   0   0   0
TUSCALOOSA  42  55  32  54  29 /  50   0   0   0   0
CALERA      43  52  34  52  28 /  70   0   0   0   0
AUBURN      46  54  34  52  27 /  90   0   0   0   0
MONTGOMERY  45  56  31  57  27 /  90   0   0   0   0
TROY        46  56  29  54  30 /  90   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/80/88

In the hours before

Special weather statement, Jan 7, 12:15 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CST SUN JAN 7 2007

ALZ031-071845-
GREENE-
1215 PM CST SUN JAN 7 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE COUNTY UNTIL 1245
PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CLINTON...MOVING NORTHEAST AT 45 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CLINTON...UNION AND MANTUA
THROUGH 1245 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
Special weather statement, Jan 7, 12:35 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CST SUN JAN 7 2007

ALZ023-071915-
TUSCALOOSA-
1235 PM CST SUN JAN 7 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
115 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1233 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHPORT...MOVING NORTHEAST AT 40 MPH. ANOTHER
STRONG THUNDERTORM WILL MOVE INTO SOUTHWEST TUSCALOOSA COUNTY.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FOSTERS...TUSCALOOSA...
NORTHPORT...HOLT AND KELLERMAN THROUGH 115 PM CST.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND MINOR
FLOODING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 7, 12:54 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CST SUN JAN 7 2007

ALZ030-031-071945-
GREENE-SUMTER-
1254 PM CST SUN JAN 7 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND GREENE COUNTIES
UNTIL 145 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM APPROACHING
THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS LIKELY FROM APPROACHING THUNDERSTORMS...

AT 1250 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CLINTON TO 8 MILES SOUTHWEST OF YORK...
MOVING NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR YORK...
GAINESVILLE...LIVINGSTON...EPES...CLINTON...BOLIGEE AND EUTAW THROUGH
145 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
Special weather statement, Jan 7, 1:13 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CST SUN JAN 7 2007

ALZ024-072000-
JEFFERSON-
113 PM CST SUN JAN 7 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 200
PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM APPROACHING
THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS LIKELY FROM APPROACHING THUNDERSTORMS...

AT 111 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM KIMBERLY TO 9 MILES NORTHWEST OF NORTH
JOHNS...MOVING EAST NORTHEST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
KIMBERLY...MORRIS...MAYTOWN...GRAYSVILLE...CARDIFF...BROOKSIDE...
ADAMSVILLE AND SYLVAN SPRINGS THROUGH 200 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
Special weather statement, Jan 7, 3:14 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CST SUN JAN 7 2007

ALZ018>020-072145-
CALHOUN-CHEROKEE-ETOWAH-
314 PM CST SUN JAN 7 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN...ETOWAH AND
CHEROKEE COUNTIES UNTIL 345 PM CST...

...WINDS AROUND 40 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 314 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHEAST OF BLANCHE TO 5 MILES
SOUTHWEST OF OHATCHEE...MOVING EAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
OHATCHEE...HOKES BLUFF...GLENCOE...BLANCHE...GAYLESVILLE...CENTRE...
CEDAR BLUFF AND NEW LIBERTY THROUGH 345 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 8 PM.

The radar

The Birmingham radar (KBMX), 102 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 2 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Etowah

When
January 7, 3:17 PM CST
Where
Etowah County, 2.08 mi SW of Markton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.859, -86.046

A tree fell on a house on Valecross Way, in the extreme southern part of the county.

Funnel Cloud, Clay

When
January 7, 3:56 PM CST
Where
Clay County, 2 mi SW of Ashland
Reported by
Law Enforcement
Coordinates
33.250, -85.874

A funnel cloud was reported near the Oakgrove Community.

Hail, Tallapoosa

When
January 7, 4:05 PM CST
Where
Tallapoosa County, Walnut Hill
Measured
1.75 in hail
Reported by
Public
Coordinates
32.700, -85.780

Tornado, Tallapoosa

When
January 7, 4:10 PM CST to 4:12 PM CST
Where
Tallapoosa County, 1.66 mi S of Barnesville to 1.2 mi S of Walnut Hill
Rating
F1
Path length
1 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.676, -85.800

The tornado touched down south of the Walnut Hill Community, near the intersection of Prospect Road and State Highway 49. The tornado damaged a few homes and destroyed a mobile home on Butterfly Lane. The tornado tracked northeastward and damaged another home on Sandy Drive before lifting. Overall, at least three homes sustained damage, one trailer was totally destroyed and about 40 trees were snapped off. Maximum winds were estimated at 85 to 90 mph.

Thunderstorm Wind, Tallapoosa

When
January 7, 4:10 PM CST
Where
Tallapoosa County, 3.14 mi N of Barnesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.745, -85.800

Several trees were blown down in the Still Waters community, on the eastern shores of Lake Martin.

Flash Flood, Montgomery

When
January 7, 4:45 PM CST to 5:45 PM CST
Where
Montgomery County, Montgomery
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.380, -86.300

Several roads were temporarily impassable due to heavy rainfall, including Wares Ferry Road, Felder Road, Perry Road, Fleming Road, Madison Avenue, and Norman Bridge Road.

Flash Flood, Elmore

When
January 7, 5:00 PM CST to 6:00 PM CST
Where
Elmore County, Wetumpka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.550, -86.220

Several locations in Wetumpka, and other parts of the county, became temporarily impassable due to high water.

Flash Flood, Lowndes

When
January 7, 5:00 PM CST to 6:00 PM CST
Where
Lowndes County, Hayneville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.180, -86.600

Several locations around Hayneville, and other parts of the county, became temporarily impassable due to high water.

Tornado, Barbour

When
January 7, 8:29 PM CST to 8:34 PM CST
Where
Barbour County, 2.87 mi S of Terese to 1.94 mi SE of Terese
Rating
F1
Path length
2.69 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
31.759, -85.170

The tornado touched down in the White Oak Shores Community, about nine miles south of Eufaula along Walter F. George Lake. Several hundred trees were snapped off or uprooted along the path. Numerous mobile homes were damaged and some were totally destroyed at White Oak Shores. The tornado then tracked northeastward across White Oak Creek Park and into the far southern part of the Woodlawn Subdivision. The tornado track ended at the Chattahoochee River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8754, 8774, 8764, 8765, 8766, 8767, 8768, 8769, 8773.